By Michael Muskal, Los Angeles Times –
A rare form of meningitis caused by a fungal infection from injected steroids has killed at least five people and sickened 30 others, government officials said Thursday, warning medical practitioners not to use any of the company’s products as the investigation continues.
All of the infections have been blamed on three product lots of methylprednisone acetate — often used to treat back pain — from the New England Compounding Center, a specialty pharmacy in Framingham, Mass.
The lots date from July, but “out of an abundance of caution,” the Food and Drug Administration is advising medical practitioners to discontinue using all of the company’s products for now, the FDA’s Ilisa Bernstein said in a telephone news conference.
Last week, the company announced that it had voluntarily recalled the steroid and suspended operations while it works with regulators to identify the source of the problem.
The scope of the outbreak is difficult to determine because the medication has been distributed in 23 states to an estimated 75 facilities, Dr. Benjamin Park said at the news conference. “We expect to see additional cases soon,” said Park, of the federal Centers for Disease Control and Prevention.
Other steroid products, including those used to treat conditions such as asthma, are not the subject of concern, officials said.
Meningitis is an inflammation of the lining of the brain and spinal cord. Symptoms can include severe headache, nausea and fever.
In all, 35 patients have been sickened, with three deaths in Tennessee and one each in Virginia and Maryland. Other cases have been reported in Indiana, Florida and North Carolina.